Alert archive / Kentucky / Tornado Warnings in 2020
Tornado Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at Mar 2, 2020, 8:30 PM CST for Butler County, Logan County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2020, 8:30 PM CST (02:30 UTC)
- Expired
- Mar 2, 2020, 9:15 PM CST
- In force
- 45 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Butler County, KY, Logan County, KY
The radar
The Ft Campbell radar (KHPX), 50 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
657
WFUS53 KLMK 030230
TORLMK
KYC031-141-030315-
/O.NEW.KLMK.TO.W.0001.200303T0230Z-200303T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
830 PM CST Mon Mar 2 2020
The National Weather Service in Louisville has issued a
* Tornado Warning for...
Northwestern Logan County in south central Kentucky...
Southwestern Butler County in south central Kentucky...
* Until 915 PM CST.
* At 829 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Weir, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Anderson, Lewisburg, Insco, Diamond Springs, Wolf Lick, Harper
Crossroads, Silver City, Lost City, Agnes and Harreldsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3708 8694
3709 8690 3710 8690 3711 8689 3712 8690
3713 8690 3713 8691 3714 8693 3716 8693
3717 8677 3695 8678 3697 8705
TIME...MOT...LOC 0229Z 271DEG 27KT 3702 8720
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
SCHOETTMER2 follow-up statements
906
WWUS53 KLMK 030248
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
848 PM CST Mon Mar 2 2020
KYC031-141-030315-
/O.CON.KLMK.TO.W.0001.000000T0000Z-200303T0315Z/
Logan KY-Butler KY-
848 PM CST Mon Mar 2 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR
NORTHWESTERN LOGAN AND SOUTHWESTERN BUTLER COUNTIES...
At 847 PM CST, a severe thunderstorm capable of producing a tornado
was located near Deer Lick, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Anderson, Lewisburg, Insco, Diamond Springs, Wolf Lick, Harper
Crossroads, Silver City, Lost City, Agnes and Harreldsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3708 8694
3709 8690 3710 8690 3711 8689 3712 8690
3713 8690 3713 8691 3714 8693 3714 8677
3695 8678 3697 8705
TIME...MOT...LOC 0247Z 274DEG 27KT 3700 8699
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
SCHOETTMER369
WWUS53 KLMK 030313
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
913 PM CST Mon Mar 2 2020
KYC031-141-030323-
/O.EXP.KLMK.TO.W.0001.000000T0000Z-200303T0315Z/
Logan KY-Butler KY-
913 PM CST Mon Mar 2 2020
...THE TORNADO WARNING FOR NORTHWESTERN LOGAN AND SOUTHWESTERN BUTLER
COUNTIES WILL EXPIRE AT 915 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3706 8705 3707 8698 3707 8694 3708 8694
3709 8690 3710 8690 3711 8689 3712 8690
3713 8690 3713 8691 3714 8693 3714 8677
3695 8678 3697 8705
TIME...MOT...LOC 0313Z 271DEG 27KT 3700 8677
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 2, 8:16 PM CST, 14 minutes earlier.
Area forecast discussion, Mar 2, 8:16 PM CST, 14 minutes before
Area Forecast Discussion National Weather Service Louisville KY 916 PM EST Mon Mar 2 2020 .Mesoscale Update... Issued at 917 PM EST Mon Mar 2 2020 Coordinate with the Storm Prediction Center on a possible Watch for the lone supercell getting ready to enter our CWA, and they agree that the environment will quickly become less favorable the farther east the cell gets. So, given the short term threat and the less favorable environment we have elected not to issue a Watch at this time. SPC agreed that the storm likely intensified low level rotation as it interacted with the warm front, and there may be a brief wind/tornado threat into Logan county. Will handle this with warnings as needed. Issued at 846 PM EST Mon Mar 2 2020 ...Strong Storm Threat Increases Over The Next 1 to 3 Hours... A lone supercell has tracked across western KY over the past few hours, producing a steady swath of severe hail. The overall structure hasn't looked as good over the past hour, however the low level rotation has recently picked up, prompting a Tornado Warning over Caldwell county KY. It appears rotation may have occurred as the supercell crossed over an advancing weak warm front. As the supercell progresses east into our area over the next hour or so, we should continue to lose our surface based instability in that area, a trend that has been evident over the past couple of hours. We may still have a few hundred J/KG to work with, but there will also be some notable CIN as some low level stability has set up after sunset. So, not overly concerned about the tornado threat for Butler/Logan counties at this point, but also can't completely rule it out either. Also not as concerned about the severe hail threat, as it doesn't currently appear to have the golf ball size potential that it had earlier this evening. The main concern will be marginally severe hail, cloud to ground lightning, and brief heavy rainfall. A secondary cluster of supercells developed back to the west over the MO bootheel, and is beginning to congeal into more of a cluster of storms. This will steadily push east into our area, around and after Midnight EST, likely bringing CG lightning, brief heavy rainfall, and a continuing potential for some severe hail. Storms should be elevated by this point, so not overly concerned about the damaging wind or tornado threat overnight at this point. Did want to mention one other thing. The surface low passes NE through the Ohio River Valley by dawn, with a trailing cold front pushing through the area. There is some data that suggests some pretty gusty W and WNW winds Tuesday afternoon in the wake of the system. At this point, it looks like most of the potential would be in the 30 to 40 mph range, but will have to take a closer look at that potential later tonight. Issued at 539 PM EST Mon Mar 2 2020 A surface low is expected to move out of the MO/AR border area early this evening, and up through the Ohio River Valley tonight. A weak warm front associated with the surface low will try to lift north over our area, bringing low to mid 50s dew points across our SW half of the CWA. In addition, increasingly strong wind fields will also be introduced as low level jetting steadily increases beneath strong mid and upper wind fields. This should promote convection the deeper into the evening we get, with sufficient shear for some rotating updrafts (perhaps some splitting storms with straighter hodographs noted). Convection has fired near the western KY/MO bootheel border over the past 30 minutes or so, with a few other cells trying to fire along and ahead of a nearly stationary boundary. There is a modest amount of surface based instability to work with across western KY, with around 500-1000 J/KG available across our SW CWA at this time. Storms should arrive for another 2-3 hours or so, and expect some of this surface based capability to wane by then. Still, may have to watch for some wind damage potential with any initial SW storms. The deeper into the evening we get, the main threat should transition to hail and brief heavy rainfall as storms become more elevated. The hail threat will be driven by low wet bulb zero heights and notable mid level instability. In addition, some elevated supercellular structures are expected which could enhance the hail threat (perhaps some severe hail). Already seeing one supercellular type structure over PAH's area, so will be monitoring how things progress upstream for the next couple of hours. Like the Storm Prediction Center Slight and Marginal risks placed where they are, and will be looking for potential for a Severe T- Storm Watch later this evening if upstream convection gets going. && .Short Term...(This evening through Tuesday) Issued at 323 PM EST Mon Mar 2 2020 ...Strong Storms Tonight with Isolated Severe Storms Possible... An area of light to moderate rain showers continues to progress east across the Bluegrass region this afternoon. This is what's left of the morning convective complex/weak shortwave aloft, and this feature will quickly move to WV by this evening. Subsidence behind the morning wave has helped dry out the lower levels, resulting in a healthy amount of clearing over western and now central KY. This is an interesting development just downstream of a 1006 mb sfc low over the MO/AR border. In general, coarser models are likely still underestimating the sfc based and MLCAPE that will be available until 02-04z tonight. Looking aloft, central KY remains in the left exit region of a straight jet streak over OK/AR/TN. 250 mb divergence increases over the Lower Ohio Valley from 00-06z tonight, resulting in a modest deepening of the sfc low as it tracks northeast along the Ohio River. Convective initiation is expected over the MO Bootheel region between 21-00z. Instability and shear parameters in this region will initially support supercells, but upscale growth into a MCS appears likely over KY/TN after 03z. As sfc low pressure moves northeast after 00z, increasing low level convergence will help force numerous showers and scattered thunderstorms tonight. Southerly flow will help push sfc dewpoints into the mid 50s in central and southern KY. The latest HRRR/RAP and HREF guidance suggests around 500 J/kg of MLCAPE will be present across central KY through 03-04z. Up to 1000 J/kg MLCAPE cannot be ruled out across the far southwestern CWA through 03z. After 03z, MLCAPE will slowly wane but there could be a window for a severe wind threat. The higher wind potential remains across southern KY, where storms could remain sfc based longer. Deep layer shear around 40 kts will certainly be sufficient for rotating storms and sustaining strong updrafts. WBZ heights around 7500 ft, mid level dry air entrainment, and 3-6 km lapse rates approaching 8 C/km will all promote hail growth as far north as southern Indiana. Storm rotation will only increase the potential hailstone residence time, so the Marginal Risk was expanded northward. Other threats with these storms certainly include lightning and locally heavy rainfall. If significant rainfall rates were able to persist/train over the same area, then perhaps an isolated flash flood threat could develop. Low pressure will quickly move off to the northeast Tuesday morning, with dry and breezy conditions expected for the afternoon. .Long Term...(Tuesday night through Monday) Issued at 250 PM EST Mon Mar 2 2020 Our area will be in a quasi-zonal flow pattern midweek, with a system heading by to our north Wednesday and then one moving into the TN Valley Thursday. That second system will force a surface low to deepen across the northern Gulf coast, and model guidance differs on just how far north a precip shield gets into our southern KY counties. Early look at the extended time of the NAM period shows some phasing with a northern stream trough, enough to bring that precip all the way to the Ohio River. This forecast will go dry for Wednesday areawide, and then bring some chance-range rains (i.e., above 25 percent) as far north as the KY Pkwys for Thursday and then east of I-65 Thursday night. Uncertainty remains into Friday, as the GEFS shows a large spread of heights aloft. Will keep in some pops for a cold rain then. Cannot rule out a brief mix of rain/snow with these lower-end pops over our northern counties early Friday. As we get into the weekend, there is good support for a dry one, as high pressure builds into the Ohio Valley. In fact, we may have a carbon copy of this past weekend, with colder temperatures Saturday and then southerly winds warming us up quickly for Sunday. A few models bring rain chances back in for Monday, though we may be able to keep that just west of I-65, based on the latest Euro and Canadian solutions. && .Aviation...(00Z TAF Issuance) Issued at 642 PM EST Mon Mar 2 2020 The TAF sites are currently in the VFR range, although this should be pretty short-lived as MVFR ceilings are expected to take back hold of the area this evening. In addition, shower and storm chances are expected to ramp up toward Midnight EST as a surface low moves into the Ohio River Valley. Have depicted the best expected time of any t-storm impacts at the TAFs with TEMPO groups, with otherwise prevailing SHRA and VCTS for much of the overnight. Low MVFR ceilings and even IFR vis may be possible at times tonight, especially in any storm. There may be a brief return to VFR in the pre-dawn hours in the wake of the main convection, however this will be short-lived as low MVFR and maybe even IFR ceilings return with the cold frontal passage through the morning hours. Behind the front, expect gusty W winds that may push up into the 30-35 mph range at times. Skies will gradually try to clear behind the front by the deeper into Tuesday afternoon we get. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Short Term...EBW Long Term...RJS Aviation...BJS
Hazardous weather outlook, Mar 2, 2:59 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 359 PM EST Mon Mar 2 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-032100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 359 PM EST Mon Mar 2 2020 /259 PM CST Mon Mar 2 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. As a low pressure system approaches the lower Ohio Valley tonight, scattered thunderstorms are expected. Large hail, heavy rain and lightning are the main hazards from these storms. In addition, strong gusty winds are possible especially over west central and south central Kentucky. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any significant weather, including heavy rainfall and flooding, strong or damaging winds, and hail. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 9:02 PM CST | Severe Thunderstorm Warning | LMK | Butler, Logan, Warren | 28 min |
| Mar 2, 9:30 PM CST | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Warren | 30 min |
| Mar 2, 9:47 PM CST | Special Weather Statement | LMK | Warren | 28 min |
| Mar 2, 9:58 PM CST | Severe Thunderstorm Warning | LMK | Warren | 32 min |
| Mar 2, 10:07 PM CST | Special Weather Statement | LMK | Edmonson, Green, Hart, Taylor | 38 min |
| Mar 2, 10:25 PM CST | Special Weather Statement | LMK | Barren, Metcalfe | 35 min |
| Mar 2, 11:01 PM CST | Flash Flood Warning | LMK | Barren, Edmonson, Warren | 3 hr |
| Mar 2, 11:05 PM CST | Areal Flood Advisory | LMK | Grayson, Ohio | 115 min |
| Mar 2, 11:19 PM CST | Special Weather Statement | LMK | Green | 41 min |
| Mar 2, 11:44 PM CST | Special Weather Statement | LMK | Logan, Simpson | 46 min |
| Mar 2, 11:53 PM CST | Flash Flood Warning | LMK | Hart | 2 hr |
| Mar 3, 12:16 AM CST | Special Weather Statement | LMK | Barren | 44 min |
| Mar 3, 12:30 AM CST | Severe Thunderstorm Warning | LMK | Allen, Barren | 30 min |
| Mar 3, 1:44 AM CST | Special Weather Statement | LMK | Allen, Simpson | 46 min |
| Mar 3, 1:49 AM CST | Areal Flood Warning | LMK | Barren, Warren | 3 hr |
| Mar 3, 3:10 AM CST | Areal Flood Advisory | LMK | Allen, Barren, Logan, Monroe, Simpson, Warren | 2 hr |
| Mar 3, 6:30 AM CST | River Flood Warning | LMK | Butler, Warren | 4 days |
| Mar 3, 6:41 AM CST | River Flood Advisory | LMK | Butler, Muhlenberg, Ohio | 8 hr |
| Mar 3, 2:29 PM CST | River Flood Warning | LMK | Hart | 25 hr |
| Mar 3, 2:32 PM CST | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Mar 3, 2:32 PM CST | River Flood Advisory | LMK | Ohio | 25 hr |
Nearby
Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.